Couldn't have done it without you

I just want to say thank you to everyone who contacted me as a new user to the forum. I have taken to heart all the excellent advice I have been given and to help myself to get home from Nicaragua to UK at the end of February. I sent my husband to see if he could get any Prednisone from the chemist and 'yes' I now have some without the need to see a doctor here.

I have also SKYPED a friend in England who had PMR for 8 months before diagnosis and he tells me even if I start on the Prednisone it shouldn't affect the markers in my blood so the doctor should still be able to do appropriate tests.

The important thing is if these tablets now work, it seems likely that I have PMR anyway, and I should be able to take the 4 flights, a bus and 2 days of travel far easier than before. My symptoms, of course, thus far are getting worse so I am so pleased I listened to everyone.

I will keep you posted and hope to have good news in a few days from now.

Once again - thank you.

Sandipeppa

16 Replies

oldestnewest
  • Good luck and travel safely.

  • I'm afraid your friend is wrong on one count - if your ESR and CRP are raised in PMR (they are in 80% of patients) then taking pred will lower them. They are markers of inflammation and if the pred does its job reducing the inflammation - then the blood markers will fall. It may take a while to get to normal levels, but they should fall steadily.

    On the other hand - if 15-20mg of pred gives you a 70% improvement it is a fair indication that you probably have PMR. It isn't 100% foolproof but is an important sign.

  • Safe journey!

  • Safe Journey & take it steady, hope you get some improvement very quickly.

    Let us know how you get on

    Best Wishes

    Mrs N x

  • Hi Sandipeppa,

    It may well affect the validity of your subsequent blood tests - but, it seems not uncommon for people not to have raised markers (my own were only very slightly raised) and then it's the effect of the pred that indicates a diagnosis of pmr. If you get a dramatic reaction, it will be a very telling sign. And you'll travel in comfort!

  • Hi Patience,

    My husband managed to get Prednisolone 20mg from the Farmacia here in Managua without a prescription. I took one yesterday and felt the effects within a few hours. This morning I can get out of bed, use the toilet without hauling myself up using the sink and shower unit. So, even though I still have slight stiffness i am almost back your normal. To the point where I felt so exited last night I literally didn't sleep till around 6 this morning.

    My only concern is 20m does seem a lot, I wanted to cut the tablets down your 15mg but my husband persuaded me not to. Could I cut down to 15mg after a week do you think?

    I've never been on steroids before and it's all a bit scary for me.

    I would appreciate your advice.

    Thank you

    Sandipeppa

  • So glad to hear it's working! It is scary to begin with, and very confusing, but gradually you learn to make better sense of what's happening. Can all be very complicated, trying to balance meds, diet, exercise etc in a sensible and effective way.

    I'm no expert, but I do know that normal starting dose for pmr is 15 to 20mg. I'm sure some better experienced folks will be along to comment, but as far as I know there's not too much problem in reducing if you've only been taking it 2 or 3 days. After that - perhaps after about a week? - reducing is likely to need to be gradual. How gradual seems to depend on the individual - some are very sensitive and need to go very slowly, others can go a bit quicker (you'll get to know by reading your body's reactions). Also, the lower you get on your regular dose, the smaller steps you'll need to take. Working down to 10mg the golden rule seems to be no reduction more than 10 percent of your current dose.

    Apparently in line with UK rheumatology guidelines my GP started me at 15mg for 2 weeks, reduced it to 12.5mg the next 2 weeks, then down to 10mg. The first jump down was fine, but with the second (down to 10) my pains increasingly worsened over 2 or 3 days and I ended up back at 15mg. It's a real juggling game, but gradually I'm better able to read my body and work out what to do.

    As for what to o dabout your dose now, I'm not sure. I'd probably try cutting down by 2.5mg and see how that felt - but if you have 20mg tabs that's tricky. If you do cut down and you feel worse, you can always up it again.

    Hopefully others more knowledgeable than me will chip in!

  • Hi Sandipeppa, just wanted to add (having re-read what you say about your current level of comfort) it's probably not a good idea to try to reduce if you still have pain, even if much less than before. Perhaps it's better to see how things go over the next couple of days, and if you feel more comfortable and mobile, you could think about a small reduction. I wouldn't worry about staying at 20mg for now though, if that's what it takes to get the pain under control so that you can function more normally.

    Best of luck

  • Thanks Patience,

    I have remained on the 20mg for now and probably will util I get to the UK. I find this morning I have more stiffness and pain and feel very tired. I suppose this must be normal. Thing is I am not in the state I was previously.

    Being new to all this I think I thought once the pills had worked their magic I would be pain-free, symptom-free for always but that is probably very naive. This thing hasn't gone, I just need to realise it needs to be managed on a daily basis.

  • You could TRY 15mg immediately - if it works that is a major step down of dose and you won't have any steroid withdrawal problems yet. If it doesn't work well enough you could take the other 5mg later in the day without a problem. The next step would be to try 17.5mg as the interim dose - can you get 5 and/or 1mg tablets? That may be difficult.

    As Patience has said, most people could take 20mg for a week or even 2 and still be able to reduce to 15mg without having to taper. It's about a month of that sort of dose before you have to taper. Everyone is different but I took 15/10/5 for two weeks each and had no problems at all. Until I had to stop and THEN it went all pear-shaped (and how!).

    However - you are back home in the UK in a couple of weeks aren't you? Taking 20mg for 2 weeks is not the end of the world - although I suspect your inability to sleep is not excitement but the pred. It is a common side effect so if you CAN work out how to do it and then manage well with 15mg it would help you a lot. Lack of sleep catches up eventually!

  • So much brilliant information. As it happens by this morning after 4 tablets at 20 mg I feel quite stiff and achy once again. I am also very very tired despite a reasonably good sleep. I'm guessing this may be normal, so I'm not panicking ......yet.

    Thanks again for all the advice.

  • Early morning stiffness and pain before taking your pred is normal. The body sheds a new dose of inflammatory substances in the body about 4.30am and the longer it is after that before you take your pred, the more inflammation and, as a result, pain and stiffness will have developed. The optimum time to take plain white pred tablets is said to be 2am - it is at its peak in the body at 4am, the inflammation never gets a hold. No morning stiffness.

    Lots of people take it early and settle down for another couple of hours so it is working by the time they get up, saves waking in the middle of the night and no waiting half the morning for it to work!

  • And that is why you need to take pred for the foreseeable future - not a short course and stop. But you will reduce to a lower dose in the meantime and one day it will go into remission :-)

  • You are such a wealth of information. Would you recommend taking it before going you bed or just earlier in the morning.

    Thank you

  • I'd try it in the early morning first - but everyone is different and you have to find what suits you. One gentleman is taking his at 2am - but he knows he will go straight back to sleep. Some people know they wake for the toilet at 3 or 4 am anyway - so take it then.

  • Hi Sandipeppa,

    I find that I am a bit stiff around my shoulders and neck in the morning, but this eases again once I've taken my prednisolone. You are quite right, the challenge is to manage things in line with the stage you're at - includes when to take the meds, pacing yourself with any tasks, getting the right kind of gentle exercise, and making sure you get the best diet (for weight control as well as not exacerbating inflammation).

    It will most likely be an up and down journey, and you'll gradually learn how reactive your body is to the pred. For example, I've been suffering with a bad cold, so my aches and pains have been worse; one day I thought I'd up the pred by just 0.5mg and it was like magic! The next day I was able to step back down to my usual current dose without any problem. You can get setbacks from even the most minor things, that leave you feeling you've gone right back to the start, but have faith, you will work your way through.

    Once you've got back to the UK and sorted out diagnosis and treatment with your GP you'll be able to make plans for how you're going to do things from here on. It's certainly a life-changing condition while it hangs around, but unless you're one of the unfortunate ones who have multiple conditions or simply don't get a good amount of pain relief, it's still possible to enjoy life. Next week I've got a full day out scheduled with my 3 god-daughters and I'm really looking forward to it - but I know full well I'll need to have a relaxed day before the event, and will probably have to have a "duvet day" afterwards!

    Onwards and upwards!

You may also like...